Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 35, NWS Sioux Falls, SD

May 29, 2023Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2023, 8:47 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2023, 8:47 PM CDT (01:47 UTC)
Expired
May 29, 2023, 9:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KFSD 300147
SVRFSD
IAC059-MNC063-300215-
/O.NEW.KFSD.SV.W.0035.230530T0147Z-230530T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
847 PM CDT Mon May 29 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dickinson County in northwestern Iowa...
  Southwestern Jackson County in southwestern Minnesota...

* Until 915 PM CDT.

* At 846 PM CDT, a severe thunderstorm was located near Lake Park, or
  8 miles northwest of Spirit Lake, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Spirit Lake around 905 PM CDT.

Other locations in the path of this severe thunderstorm include
Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4339 9523 4353 9539 4369 9521 4347 9500
TIME...MOT...LOC 0146Z 231DEG 7KT 4351 9524 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

IG
2 follow-up statements
710 
WWUS53 KFSD 300204
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
904 PM CDT Mon May 29 2023

IAC059-MNC063-300215-
/O.CON.KFSD.SV.W.0035.000000T0000Z-230530T0215Z/
Dickinson IA-Jackson MN-
904 PM CDT Mon May 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN DICKINSON AND SOUTH CENTRAL JACKSON COUNTIES...

At 903 PM CDT, a severe thunderstorm was located near Orleans, or
near Spirit Lake, moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Spirit Lake and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4340 9523 4351 9534 4366 9518 4347 9500
TIME...MOT...LOC 0203Z 253DEG 9KT 4350 9517 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
002 
WWUS53 KFSD 300207
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
907 PM CDT Mon May 29 2023

IAC059-MNC063-300217-
/O.EXP.KFSD.SV.W.0035.000000T0000Z-230530T0215Z/
Dickinson IA-Jackson MN-
907 PM CDT Mon May 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
SOUTH CENTRAL JACKSON COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4340 9523 4351 9534 4366 9518 4347 9500
TIME...MOT...LOC 0207Z 231DEG 7KT 4350 9516 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 29, 5:55 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 PM CDT Mon May 29 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 227 PM CDT Mon May 29 2023

KEY MESSAGES

1. Isolated to scattered thunderstorms this evening and overnight
with a lower end threat of strong storms.

2. Almost daily shower and thunderstorm chances continue through the
week with far more dry periods than wet.

3. Above normal temperatures continue with highs in the 80s to near
90.

Rest of Afternoon/Evening: Memorial Day featuring weather typical of
the unofficial start to summer this year with sunshine and
temperatures in the 80s this afternoon giving way to scattered
thunderstorm chances later. Mesoanalysis suggest only a weak to non-
existent cap in place but not much of focus to more substantial
lift to cause anything more than a Cu field at this time other
than weaker convection exiting into MN. Forecast soundings and
short range guidance suggest this weak cap erodes further and thus
at least slight chance POPs become justified most locations by
late afternoon/early evening. With this said, a couple of
different waves may provide for a bit better focus of convection
chances deeper into the evening hours.

Main mid level wave is currently evident on WV imagery lifting into
the western Dakotas with a secondary weaker wave progged to slide
east through Nebraska this evening. This may set up two foci for
better thunderstorm coverage, one near and north of Hwy 14 and
another near and south of the MO River. This idea is further
supported by several CAMS and HREF thunder probabilities.

In terms of severe weather chances... deep layer shear remains weak
with EBWD values of only 20-25 kts in most locations. MLCAPE does
sit in the 1500-2000 J/kg, locally higher, so initial updrafts would
carry the risk for up to half dollar to ping pong ball size hail
before likely collapsing on themselves. Forecast soundings
encroaching on inverted-V and DCAPE values in excess of 1000 J/kg
also result in a risk for wind gusts up to 60-70 mph, but again,
with a lack of shear, organization will be tough to come by. These
threats are highlighted by a Marginal Risk from SPC for points near
and west of I-29 and a Slight across south central SD.

Tonight: Any thunderstorm activity will continue to work east
overnight but will likely see a diminishing severe weather threat as
instability wanes and LLJ support decreases. Overnight lows in the
mid 50s to mid 60s are expected.

Tuesday: No real change in the overall pattern for Tuesday with
thermal profiles again favoring high temperatures in the 80s,
perhaps making a run at 90 in some locations. Atmosphere largely
only weakly capped, if at all, by late afternoon again but no real
trigger for convection. Will keep low end POPs for any rogue storm
chance.

The better chance of convection likely arrives into the late evening
and overnight hours as another wave lifts northeast out of Nebraska
and should result in expanding thunderstorms. Similar threats to
today's in terms of severe weather but overall remains on the low
side.

.LONG TERM...(Tuesday Night through Monday)
Issued at 227 PM CDT Mon May 29 2023

Wednesday through Sunday: The upper level flow pattern remains weak
into the weekend with upper level ridging trying to back westward
into the region. This may ultimately keep any late week shower and
thunderstorm chances more on the isolated to scattered side but with
weak waves in the flow and an atmosphere only weakly capped, likely
one with daily rain chances. Timing of any thunderstorm chances will
be much more nebulous with likely at least some favor to the late
afternoon and evening diurnal periods. High temperatures again
remain fairly steady state, or 80s to near 90s and lows in the
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 551 PM CDT Mon May 29 2023

Isolated to scattered showers and thunderstorms will be possible
overnight. Confidence in exact timing/location is low. Much of the
day on Tuesday will be dry, with possible isolated/scattered
thunderstorm development again toward the end of TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, May 29, 4:47 AM CDT, 16 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 AM CDT Mon May 29 2023

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-301000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-
Murray-Cottonwood-Nobles-Jackson-
447 AM CDT Mon May 29 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

There will be scattered thunderstorms from this evening into the
overnight. A couple of storms may produce up to dime size late
this evening but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected to develop Tuesday afternoon
and evening. Small hail and wind gusts to 50 mph will be possible
but severe weather is unlikely.

There will be continued chances for primarily late afternoon and
evening thunderstorms into next weekend. At this time, severe
weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-301000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
447 AM CDT Mon May 29 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop west of the James
River late this afternoon. While widespread severe weather is not
expected, a couple of storms could produce hail up to 1.5 inches
in diameter and wind gusts to 60 mph.

These storms will move east toward I-29 with storms continuing
overnight. While severe weather is unlikely, hail up to 1 inch in
diameter will be possible through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms late Tuesday afternoon and
Tuesday night. Severe weather is not expected with these storms.

There will be continued chances for primarily late afternoon and
evening thunderstorms into next weekend. At this time, severe
weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 4 pm.

Schumacher

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.